Alert archive / North Dakota / Special Weather Statements in 2016
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at May 31, 2016, 7:49 PM CDT for Pierce County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2016, 7:49 PM CDT (00:49 UTC)
- Expired
- May 31, 2016, 8:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
County Pierce County, ND
The radar
The Minot AFB radar (KMBX), 82 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
570
WWUS83 KBIS 010049
SPSBIS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
749 PM CDT TUE MAY 31 2016
NDZ013-022-023-010145-
PIERCE ND-WELLS ND-SHERIDAN ND-
749 PM CDT TUE MAY 31 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SHERIDAN...
PIERCE AND WESTERN WELLS COUNTIES UNTIL 845 PM CDT...
AT 748 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 5 MILES SOUTH OF RUGBY TO GOODRICH. MOVEMENT
WAS SOUTHEAST AT 15 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
RUGBY...HARVEY...GOODRICH...HURDSFIELD...MARTIN...BALTA...DENHOFF...
ORRIN...SILVA...SELZ AND SHEYENNE LAKE.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4837 9965 4837 9985 4802 9985 4802 9981
4785 9981 4785 9975 4734 9986 4740 10029
4785 10022 4785 10020 4800 10020 4841 10014
TIME...MOT...LOC 0048Z 312DEG 12KT 4829 10000 4747 10016
$$
SCHILDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at May 31, 7:01 PM CDT, 48 minutes earlier.
Area forecast discussion, May 31, 7:01 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 701 PM CDT TUE MAY 31 2016 .UPDATE... Issued at 655 PM CDT Tue May 31 2016 Have allowed the wind advisory west to expire as winds are trending down. A few thunderstorms have formed in the north central with a report of small hail from one of the more organized storms over Rolette county. Did extend chances for thunderstorms through 02 UTC. Small hail and brief heavy rainfall will be the main threat from these low topped storms along with the chance of a few cold air funnels. && .SHORT TERM...(This evening through Wednesday) Issued at 342 PM CDT Tue May 31 2016 Showers will gradually end tonight, leaving a cooler, but mostly dry day on Wednesday, when highs will mainly be in the 60s F. We will continue the wind advisory over western ND through 00 UTC as many sites have occasionally been reaching criteria of 45 mph. Surface pressure rises near 3 MB/3 hours are also moving into western ND as of 20 UTC, and should continue to enhance winds as they press southeast the next several hours. Forecast soundings from the RAP and HRRR continue to show up to 50 kt of wind in the mixed-layer from Williston to Dickinson and Hettinger through the early evening, as well, and showers will likely facilitate mixing of some of that wind to the ground despite marginal subsidence in the boundary layer. Otherwise, early afternoon mesoscale analysis output based on the RAP model shows an axis of non-supercell tornado parameter values over 2 just west of Minot as of 20 UTC. However, it appears that is mainly being driven by enhanced surface vorticity tied to the stacked low pressure system over ND, as 0-3-km SBCAPE values are less than 100 J/kg per that mesoscale analysis. Thus, while the risk of funnels or a weak cold-core tornado is non-zero, it is sufficiently low to negate any mention in outlooks and statements at this point. Guidance is in good agreement suggesting that showers will very slowly wind down tonight as diurnal instability wanes with sunset, and as dynamics with the stacked low diminish as it slowly moves east-northeast. We relied on a time-lagged blend of rapid-refresh and high-resolution model guidance for the PoP forecast tonight given good agreement with regard to that scenario among various simulations. A low-end chance of showers was then lingered into Wednesday morning over parts of central ND in the last vestiges of cyclonic flow. Even the NCEP WRF-ARW and WRF-NMM suggest a few showers will linger in that corridor through at least 18 UTC. .LONG TERM...(Wednesday night through Tuesday) Issued at 342 PM CDT Tue May 31 2016 The long term forecast period is highlighted by a chance of showers and thunderstorms late Thursday afternoon through Friday, and a warmer period late this week through early next week. The 12 UTC models are in relatively good agreement advertising a shortwave trough passage in short-lived quasi-zonal 500-MB flow centered on Thursday night. The 12 UTC ECMWF is slightly slower with the arrival of the shortwave trough (by about 6 hours), and would suggest a bit lower late afternoon/early evening chance of convection in western ND than the 12 UTC NAM and GFS. This small difference was resolved in the official forecast by relying on a normally-well-verifying model blend, which justified inclusion of low-end PoPs across western ND after 21 UTC Thursday. Higher PoPs are then being carried eastward Thursday night. Southerly flow is forecast to advect lower 50s F surface dewpoints into the area in advance of the trough, and relatively steep mid-level lapse rates are forecast to yield MLCAPE of 500 to 900 J/kg during the late afternoon and evening, and MUCAPE of a similar magnitude Thursday night. That's sufficient for thunderstorms, but calibrated severe storm probabilities from the 09 UTC SREF are less than 5 percent. Lingering cyclonic flow in the wake of the shortwave trough could yield additional showers and thunderstorms Friday, especially in central ND. Thereafter, confidence is still high in a warmer and drier regime taking hold this weekend and continuing through early next week as a well-formed 500-MB ridge takes hold over the Rocky Mountain region. That scenario is well-supported by deterministic and ensemble model guidance, including the 12 UTC GFS and ECMWF. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 655 PM CDT Tue May 31 2016 Conditions at KBIS, KJMS, KDIK, KISN, and KMOT will vary between VFR and MVFR through the night. Conditions at KMOT are also forecast to drop into IFR tonight. Thunderstorm activity is isolated in central parts of the state and at this time no site is expected to be impacted. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...MM SHORT TERM...CJS LONG TERM...CJS AVIATION...MM
Hazardous weather outlook, May 31, 6:54 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 654 PM CDT TUE MAY 31 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 654 PM CDT TUE MAY 31 2016 /554 PM MDT TUE MAY 31 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A FEW THUNDERSTORMS CENTRAL THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MM
In the hours before
Special weather statement, May 31, 6:26 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 626 PM CDT TUE MAY 31 2016 NDZ005-010000- ROLETTE ND- 626 PM CDT TUE MAY 31 2016 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN ROLETTE COUNTY UNTIL 700 PM CDT... AT 625 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER DUNSEITH...OR 18 MILES WEST OF ROLLA...MOVING SOUTHWEST AT 5 MPH. PENNY SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DUNSEITH. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4891 9992 4882 9986 4869 10008 4881 10017 TIME...MOT...LOC 2325Z 060DEG 5KT 4880 10001 SCHILD
Special weather statement, May 31, 7:12 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 712 PM CDT TUE MAY 31 2016 NDZ004-005-013-010045- PIERCE ND-ROLETTE ND-BOTTINEAU ND- 712 PM CDT TUE MAY 31 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROLETTE... NORTHWESTERN PIERCE AND SOUTHEASTERN BOTTINEAU COUNTIES UNTIL 745 PM CDT... AT 712 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BARTON...OR 12 MILES NORTHWEST OF RUGBY...MOVING SOUTH AT 15 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WILLOW CITY AND BARTON. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4846 10000 4839 10024 4862 10030 4865 10010 TIME...MOT...LOC 0012Z 343DEG 13KT 4851 10017 SCHILD
Special weather statement, May 31, 7:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
749 PM CDT TUE MAY 31 2016
NDZ013-022-023-010145-
PIERCE ND-WELLS ND-SHERIDAN ND-
749 PM CDT TUE MAY 31 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SHERIDAN...
PIERCE AND WESTERN WELLS COUNTIES UNTIL 845 PM CDT...
AT 748 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 5 MILES SOUTH OF RUGBY TO GOODRICH. MOVEMENT
WAS SOUTHEAST AT 15 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
RUGBY...HARVEY...GOODRICH...HURDSFIELD...MARTIN...BALTA...DENHOFF...
ORRIN...SILVA...SELZ AND SHEYENNE LAKE.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4837 9965 4837 9985 4802 9985 4802 9981
4785 9981 4785 9975 4734 9986 4740 10029
4785 10022 4785 10020 4800 10020 4841 10014
TIME...MOT...LOC 0048Z 312DEG 12KT 4829 10000 4747 10016
SCHILDThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:12 PM CDT | Special Weather Statement | BIS | Pierce | 33 min |
Nearby
Special Weather Statements in North Dakota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.